Hail, Garrett
- When
- June 9, 1:55 PM EST
- Where
- Garrett County, 0.87 mi SE of Oakland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.410, -79.410
A wave of low pressure moving along a slow moving cold front produced scattered severe thunderstorms across western Pennsylvania, northern West Virginia, and Garrett county Maryland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A wave of low pressure moving along a slow moving cold front produced scattered severe thunderstorms across western Pennsylvania, northern West Virginia, and Garrett county Maryland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 9, 1:38 PM EST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 238 PM EDT TUE JUN 9 2009 .SYNOPSIS... A LOW PRESSURE SYSTEM MOVING THROUGH THE UPPER OHIO VALLEY CAN CAUSE THUNDERSTORMS THROUGH EARLY EVENING. A SECOND LOW PRESSURE SYSTEM COMING FROM OKLAHOMA CAN BRING ADDITIONAL THUNDERSTORMS LATE WEDNESDAY INTO THURSDAY. GREAT LAKES HIGH PRESSURE WILL PROVIDE DRYING FRIDAY AND COMFORTABLE CONDITIONS FOR THE COMING WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... BLEND OF RECENT RADAR AND SURFACE DATA SHOW A LINE OF POTENTIALLY SEVERE THUNDERSTORMS ACCOMPANIED BY RAINFALL AMOUNTS POSSIBLY HEAVY ENOUGH TO CAUSE FLASH FLOODING MOVING THROUGH NORTHERN WEST VIRGINIA AND EXTREME WESTERN MARYLAND. A SEVERE THUNDERSTORM WATCH AND FLASH FLOOD WATCH HAVE BEEN ISSUED FOR THESE COUNTIES. THUNDERSTORMS SHOULD DISSIPATE BY MIDNIGHT. PATCHY FOG CAN FORM LATE TONIGHT. FORECASTED TEMPERATURES WERE CLOSE TO BLEND OF RECENT GFS MOS AND NAM MOS VALUES. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... BLEND OF RECENT SREF MODEL RUNS SHOW NEXT BOUT OF THUNDERSTORMS FOR THE UPPER OHIO VALLEY TO LIKELY COME WITH NEXT LOW PRESSURE SYSTEM ARRIVING FROM OKLAHOMA LATE WEDNESDAY AFTERNOON INTO THURSDAY. HUMID SURFACE LAYER WILL MAINTAIN SUFFICIENT INSTABILITY FOR THUNDERSTORMS AND SHEAR MAY BE INCREASED ENOUGH TO WARRANT A SLIGHT RISK OF SEVERE THUNDERSTORMS THEN. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... MEDIUM RANGE MODELS STILL NOT SHOWING GOOD RUN TO RUN CONTINUITY...BUT ARE IN A BIT BETTER AGREEMENT WITH WEST TO NORTHWEST FLOW ALOFT THROUGH MUCH OF THE LONG TERM...WITH MOST SIGNIFICANT FORCING HELD WELL TO THE SOUTH. WITH THIS IN MIND...WILL KEEP MAINLY DRY CONDITIONS FOR THE WEEKEND THROUGH EARLY NEXT WEEK. NEAR NORMAL TEMPERATURES WILL PREVAIL. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... SCATTERED SHWRS/TSTMS WILL CONTINUE TO DEVELOP THIS AFTN TO THE SOUTH OF A COLD FRONT. MGW WILL HAVE THE HIGHEST LIKELIHOOD FOR A STRONG TS TM...WITH LITTLE/NO TSTMS NORTH OF PIT. LOW END VFR CEILINGS WILL PREVAIL THIS AFTN...WITH MVFR CONDITIONS IN THE HEAVIER SHWRS/STRONGER TSTMS. AFTER A BRIEF PERIOD OF MAINLY CIRRUS LATE THIS EVENING...AREAS OF FOG/LOWER CIGS MAY DEVELOP OVERNIGHT. WILL USE MVFR IN PATCHY FOG FOR NOW...BUT CEILINGS MAY HAVE TO BE LOWERED TO LOCAL IFR...ESPECIALLY SOUTH WHERE RESIDUAL MOISTURE FROM THIS AFTNS SHWRS OCCUR. LOW PRESSURE WILL MOVE ALONG THE SLOW MOVING FRONTAL BOUNDARY PERIODICALLY WEDNESDAY/THURSDAY...PRODUCING SHWRS/TSTMS AND LOCAL RESTRICTIONS. HIGH PRESSURE IS FORECAST TO BUILD ACROSS THE REGION BY THE BEGINNING OF THE WEEKEND WITH A RETURN OF VFR CONDITIONS AREA WIDE. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR MDZ001. OH...NONE. PA...NONE. WV...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR WVZ023-041. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 239 PM EDT TUE JUN 9 2009 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021-022-101845- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG- INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO- MARSHALL-WETZEL-MARION-MONONGALIA- 239 PM EDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THIS EVENING. MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-WVZ023-041-101845- GARRETT-PRESTON-TUCKER- 239 PM EDT TUE JUN 9 2009 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 356 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 206 PM EDT TUE JUN 9 2009 PAZ021-030-091900- ALLEGHENY PA-WESTMORELAND PA- 206 PM EDT TUE JUN 9 2009 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... ALLEGHENY AND WESTMORELAND... AT 205 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS OVER SOUTH SIDE...MOVING EAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... SOUTH SIDE... NORTH SIDE... MOUNT LEBANON... MCKEES ROCKS... DOWNTOWN PITTSBURGH... CARNEGIE... BRIDGEVILLE... BETHEL PARK... BALDWIN... WILKINSBURG... JEFFERSON BORO... WEST MIFFLIN... KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
224 PM EDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM HAIL REEDSVILLE 39.51N 79.80W
06/09/2009 M0.50 INCH PRESTON WV PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
237 PM EDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL WEST MIFFLIN 40.36N 79.91W
06/09/2009 E0.50 INCH ALLEGHENY PA PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
239 PM EDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HAIL MCKEESPORT 40.34N 79.84W
06/09/2009 E0.25 INCH ALLEGHENY PA PUBLIC
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 239 PM EDT TUE JUN 9 2009 WVZ012-021>023-091945- MARION WV-MONONGALIA WV-PRESTON WV-WETZEL WV- 239 PM EDT TUE JUN 9 2009 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... MARION...WETZEL...PRESTON AND MONONGALIA... AT 238 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 4 MILES SOUTHEAST OF WADESTOWN...MOVING EAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...IN ADDITION TO WIND GUSTS OF 40 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... WADESTOWN... METZ... MANNINGTON... DAYBROOK... FARMINGTON... MCCURDYVILLE... GRANT TOWN... BARRACKVILLE... FAIRMONT... RIVESVILLE... CASSVILLE... EVERETTVILLE... KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. PRECAUTIONARY/PREPAREDNESS ACTIONS... $$ A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 PM EDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL IRWIN 40.32N 79.70W
06/09/2009 E0.88 INCH WESTMORELAND PA PUBLIC
&&
RKANEThe Pittsburgh radar (KPBZ), 142 km away, was scanning. The volume nearest the first event began at 18:56 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178218.